Alert archive / Maryland / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 21, NWS Baltimore/Washington

March 31, 2025Cecil County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Mar 31, 2025, 9:00 PM EDT for Cecil County, Maryland. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2025, 9:00 PM EDT (01:00 UTC)
Expired
Mar 31, 2025, 9:11 PM EDT
In force
11 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cecil County, MD

The radar

The Dover AFB radar (KDOX), 75 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2025-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2025-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS51 KLWX 010100
SVRLWX
MDC015-010130-
/O.NEW.KLWX.SV.W.0021.250401T0100Z-250401T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
900 PM EDT Mon Mar 31 2025

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cecil County in northeastern Maryland...

* Until 930 PM EDT.

* At 859 PM EDT, severe thunderstorms were located along a line
  extending from Brantwood to near Cecilton, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Automated surface weather observations.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Warwick, Cecilton, Brantwood, Chesapeake City, Bohemias Mills, and
  Cayots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 7582 3937 7585 3937 7588 3954 7591
      3957 7578 3938 7577
TIME...MOT...LOC 0059Z 265DEG 32KT 3953 7582 3937 7586 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

CJL
1 follow-up statement
265 
WWUS51 KLWX 010111
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
911 PM EDT Mon Mar 31 2025

MDC015-010121-
/O.CAN.KLWX.SV.W.0021.000000T0000Z-250401T0130Z/
Cecil MD-
911 PM EDT Mon Mar 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CECIL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3938 7582 3937 7585 3937 7588 3954 7591
      3957 7578 3938 7577
TIME...MOT...LOC 0109Z 265DEG 32KT 3954 7570 3938 7574 

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:12 PM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Mar 31, 2:12 PM EDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
212 PM EDT Mon Mar 31 2025

.SYNOPSIS...
A strong cold front will cross the area tonight. High pressure will
build to the north near New England Tuesday into Wednesday as deep
low pressure develops over the Plains and moves into Canada. A warm
front ahead of the low will lift through the area Wednesday night.
The cold front will move into the area Thursday, then meander nearby
through Saturday before another area of low pressure lifts by Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Not much has changed regarding the expectations for this
afternoon into this evening. Skies did clear rather quickly
after the morning wave moved east of the area, much faster than
any guidance suggested. Surface temps have increased into the
upper 70s to low 80s for most - with dew points falling into the
mid 50s thanks to downsloping in westerly flow. This will
continue until the winds become more southwesterly through the
afternoon ahead of the surface trough, which should prompt
surface Tds to increase. Of note on current mesonalysis, the
DCAPE is modest (near 700-1000 J/kG) with steep low- level lapse
rates approaching (8 C/km). The combination of this with a
modest wind field should result in some sporadic damaging winds.

Still expecting 400-800 J/kg MLCAPE, with localized values of
900-1400 J/kg possible in areas of more appreciable heating (or
beneath pockets of slightly steeper lapse rates aloft). The
highest instability will be near and east of I-81 and especially
east of the Blue Ridge Mountains where slightly better heating
and moisture is anticipated.

Latest guidance continues to show 30-40 kts of low level shear
just ahead of the cold front later this afternoon. Meanwhile,
flow in the 500-250 hPa layer will strengthen heading into this
evening. This will bolster deep layer shear and lift via upper
diffluence in the RRQ of the buckling upper jet. Enhancements to
the low- level flow are possible as well, as are any backed
near-surface winds. These enhancements will likely be tied to
(1) subtle pressure and vorticity perturbations, and (2) in the
vicinity of bay/river breezes. It is in these zones (with
inherent low predictability) where more vigorous updrafts and
possible discrete/supercell activity is possible, with an
accompanying hail/tornado risk. Overall, though, the risk for
tornadoes or hail exceeding 1" diameter appears to be on the
more marginal/isolated side. The primary risk appears to be
damaging wind gusts associated with bands/lines of storms.
Severe wind gusts of 58+ mph may also tend to be somewhat more
localized/widely scattered given questions on heating and low-
level lapse rates, despite the anticipation of widespread shower
and thunderstorm activity late this afternoon through this
evening. SPC has maintained a Marginal Risk (Level 1 out of 5)
generally along/west of I-81 with a Slight Risk (Level 2 out of
5) to the east.

In terms of timing, convective initiation looks to take place
mid to late afternoon near the Blue Ridge along a pressure or
pre-frontal trough (generally 4-5 pm). Activity should quickly
grow upscale as the pressure trough is overtaken by the synoptic
cold front this evening. Showers and thunderstorms in one or
more bands should trek east across the I-95 corridor/DC and
Baltimore metros this evening, before exiting the Chesapeake Bay
around midnight.

Some high resolution guidance indicates the potential for
localized rainfall amounts of 2-3", but the fact that it has
been so dry recently and these totals would likely fall in a 3-4
hour window precludes a more appreciable flood/flash flood risk.

Strong pressure rises in the wake of the cold front will result
in breezy northwest winds later tonight, ushering in much cooler
air (with temperature drops of 25-35 degrees by Tuesday morning).

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Following the passage of a cold front tonight, strong high
pressure will build to the north in the vicinity of New England
Tuesday into Wednesday. NW'ly breezes Tuesday will turn east to
southeast Tuesday night into Wednesday as a cool air wedge
develops in the lee of the Appalachians. Breezy conditions may
develop over the higher elevations as another area of strong low
pressure develops over the middle of the country. A warm/wedge
front developing east of this low should lift northward late
Wednesday into Wednesday night, lifting temperatures from just
below normal to several degrees above normal heading into the
second half of the week. Some rain showers may develop along and
ahead of the lifting front during the middle of the week, but
the local area will be pretty far removed from forcing other
than isentropic lift over the front.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper ridge will hold through the end of the week. A cold front
dropping into the area Thu night - Fri will bring the likelihood of
showers and thunderstorms. The front will stall over North Carolina
Saturday before returning north as a warm front Sunday afternoon.
Expect generally cloudy and cool conditions Fri and Sat with the
chance of showers. Another cold front will cross the area Sunday
afternoon with the threat for more showers and thunderstorms.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A period of showers and thunderstorms (perhaps multiple rounds)
is expected roughly 21Z-03Z (perhaps 1-2 hours earlier for MRB
and CHO terminals). Greatly reduced visibility in heavy rain and
stronger wind gusts (possibly as high as around 50 kts) are
possible in/near stronger convection. Refinements in the exact
timing of convection and subsequent gusts/restrictions will be
needed through the afternoon as convection initiates.
Otherwise, S/SW winds gusting 20-25 kts are expected.

VFR and NW flow will return in the wake of a cold front late
this evening/overnight. Some briefly stronger gusts to around
25 kts are possible immediately behind the front. VFR and
lighter NW flow will prevail Tuesday. Winds will then become E
to SE through Wednesday night with lower CIGs possible at times
as a cool air wedge develops overhead.

Gusts to 20 kt Fri and Sat and shifting winds as backdoor front
drops in. Showers likely on Fri and possible Saturday.

&&

.MARINE...
South to southwest flow will prevail through early this evening
ahead of a strong cold front, with frequent gusts of 15 to 25
knots expected. Strong to severe thunderstorms are anticipated
this evening along and ahead of the front. Winds will then turn
northwesterly behind the front, with gusts as high as 30 knots
possible. This will require SMWs. Winds will gradually become
lighter Tuesday, then shift to the east and southeast Tuesday
night through Wednesday night. SCA level gusts will likely
develop by late Wednesday.

SCA conditions are possible Fri into Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until noon EDT Tuesday for MDZ008.
     Coastal Flood Advisory until 2 PM EDT this afternoon for
     MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Tuesday for ANZ530>543.

&&

SYNOPSIS...DHOF/CPB
NEAR TERM...DHOF/CPB
SHORT TERM...DHOF/CPB
LONG TERM...LFR
AVIATION...LFR/CPB
MARINE...LFR/CPB
Hazardous weather outlook, Mar 31, 6:23 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
623 PM EDT Mon Mar 31 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-012230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
623 PM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Numerous thunderstorms are expected through this evening. Several
of these thunderstorms may become severe. The primary threat is
damaging wind gusts, though isolated large hail and a tornado or
two are possible as well. An isolated instance of flash flooding
could occur if repeated heavy rain falls over urban areas.

Special Marine Warnings are possible over the waters as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report significant weather according to
standard operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-012230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
623 PM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected through early
this evening. Several thunderstorms may become severe, especially
east of the Blue Ridge Mountains. The primary threat is damaging
wind gusts, though isolated large hail and a tornado or two are
possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report significant weather according to
standard operating procedures.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-012230-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
623 PM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 31, 7:48 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
748 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Marine Tstm Wind Reagan National Arpt    38.85N  77.03W
03/31/2025  M39 mph          Arlington          VA   ASOS

&&

Event Number LWX2504332

ADS
Local storm report, Mar 31, 8:44 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
844 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Marine Tstm Wind 5 S Swan Point          38.23N  76.95W
03/31/2025  M58 mph          ANZ536             VA   Buoy

&&

Event Number LWX2504333

BRO
Local storm report, Mar 31, 8:46 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
846 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Marine Tstm Wind 3 ESE Dahlgren          38.31N  77.00W
03/31/2025  M44 mph          ANZ536             VA   Buoy

&&

Event Number LWX2504334

BRO
Local storm report, Mar 31, 8:47 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
847 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     Marine Tstm Wind 1 NE Swan Point         38.31N  76.93W
03/31/2025  M55 mph          Charles            MD   Buoy

&&

Event Number LWX2504335

BRO
Local storm report, Mar 31, 8:48 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
848 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Gst     4 SSE Tompkinsville     38.27N  76.86W
03/31/2025  E60 mph          Charles            MD   Trained Spotter

&&

Event Number LWX2504336

BRO

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:38 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's37 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.